0
Summaries for Patients |

Predicting Risk for Prolonged High INR after Too Much Anticoagulation FREE

[+] Article and Author Information

The summary below is from the full report titled “Clinical Predictors of Prolonged Delay in Return of the International Normalized Ratio to within the Therapeutic Range after Excessive Anticoagulation with Warfarin.” It is in the 18 September 2001 issue of Annals of Internal Medicine (volume 135, pages 393-400). The authors are EM Hylek, S Regan, AS Go, RA Hughes, DE Singer, and SJ Skates.


Ann Intern Med. 2001;135(6):S37. doi:10.7326/0003-4819-135-6-200109180-00003
Text Size: A A A

What is the problem and what is known about it so far?

Warfarin is a drug that “thins the blood” by interfering with normal blood clotting (anticoagulation). It is given to prevent blood clots in the legs, lungs, heart, and brain. Patients who take warfarin need routine blood tests to see whether their blood is “too thin,” a condition that can cause serious bleeding. The test that best measures warfarin's actions is the international normalized ratio (INR). Patients with too much anticoagulation have high INRs and high risk for bleeding. If the INR is greater than 5.0, warfarin treatment is often stopped for several days, or vitamin K1 is given to counteract the effects of warfarin. However, vitamin K1 may be unnecessary in some patients, and it can cause adverse effects. Deciding which patients need vitamin K1 is not easy because it is difficult to know which patients will have prolonged abnormal INR values without vitamin K1 treatment.

Why did the researchers do this particular study?

To identify factors that predict prolonged high INR values after too much anticoagulation.

Who was studied?

633 patients who were treated in an anticoagulant therapy unit between 1993 and 1998.

How was the study done?

The researchers reviewed medical records of patients who had been followed in their clinic for more than 60 days. They identified patients whose INRs went above 6.0 at some point and who then had repeated INR tests after warfarin treatment had been stopped for 2 days. No patient had received vitamin K1. The researchers divided patients into those whose repeated INR tests suggested a prolonged risk (INR of 4.0 or greater) and those whose repeated tests no longer suggested such a risk (INR less than 4.0, a safer value).

What did the researchers find?

About one third of the patients had an INR of 4.0 or greater after warfarin treatment had been withheld for 2 days. Factors associated with a prolonged INR of 4.0 or greater were being older, having a higher INR when too much anticoagulation was first recognized, having unstable heart failure, having cancer that was metastatic or required chemotherapy, and needing small rather than large weekly doses of warfarin to maintain anticoagulation before the episode of too much anticoagulation.

What were the limitations of the study?

Study data were obtained from patients' records, which are sometimes incomplete. Although high INR is a marker for increased bleeding risk, many people with prolonged INRs of 4.0 or greater do not bleed. The study did not look at factors that predict actual bleeding.

What are the implications of the study?

Excessive anticoagulation is likely to last longest in patients who are older, have unstable heart failure or cancer, have higher INRs, and require smaller maintenance doses of warfarin. Reversal of too much anticoagulation with vitamin K1 should be considered for such patients.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)